Alert archive / Kansas / Flash Flood Warnings in 2025

Flash Flood Warning 9, NWS Goodland, KS

August 28, 2025Gove County, Sheridan County, Kansas

NWS Goodland, KS issued this flash flood warning at Aug 28, 2025, 1:43 AM CDT for Gove County, Sheridan County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2025, 1:43 AM CDT (06:43 UTC)
Expired
Aug 28, 2025, 4:45 AM CDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

Counties Gove County, KS, Sheridan County, KS

The radar

The Goodland radar (KGLD), 131 km from the middle of the area, began a volume at 06:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 6.7 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2025-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1155 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2025-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1155 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
789 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.8
Supercell composite
5.4

Open this sounding in Storm Lab

The text

As transmitted.

110 
WGUS53 KGLD 280643
FFWGLD
KSC063-179-280945-
/O.NEW.KGLD.FF.W.0009.250828T0643Z-250828T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
143 AM CDT Thu Aug 28 2025

The National Weather Service in Goodland has issued a

* Flash Flood Warning for...
  Southeastern Sheridan County in northwestern Kansas...
  Northeastern Gove County in west central Kansas...

* Until 445 AM CDT.

* At 143 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Quinter, Grainfield and Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3927 10024 3917 10016 3916 10016 3914 10016
      3913 10016 3913 10015 3910 10015 3909 10015
      3905 10015 3903 10015 3900 10015 3899 10015
      3889 10015 3894 10030 3903 10033 3910 10053
      3928 10042

FLASH FLOOD...RADAR INDICATED

$$

Grantham

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 12:09 AM CDT, 1 hour 34 minutes earlier. Its key messages:

  • Showers and thunderstorms will develop over portions of northwest KS overnight. Locally heavy rainfall can be expected with any storms. Minor/ nuisance flooding possible.
  • Fog is expected to develop overnight particularly along and north of the Interstate 70 corridor. A Dense Fog Advisory could become necessary.
Area forecast discussion, Aug 28, 12:09 AM CDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1109 PM MDT Wed Aug 27 2025

.KEY MESSAGES...

- Showers and thunderstorms will develop over portions of
  northwest KS overnight. Locally heavy rainfall can be
  expected with any storms. Minor/ nuisance flooding possible.

- Fog is expected to develop overnight particularly along and
  north of the Interstate 70 corridor. A Dense Fog Advisory
  could become necessary.

&&

.UPDATE...
Issued at 921 PM MDT Wed Aug 27 2025

Ongoing thunderstorms stretching from our Colorado counties
eastward to the eastern border of the CWA along and south of
I-70, are gradually winding down in intensity as they move
southeastward. However, a non-zero threat for large hail may
continue through 11 PM MDT with any new development ahead of the
storm cluster coming out of Colorado. To the north of I-70,
we're seeing signs of developing elevated convection. This
activity should increase in coverage over the next few hours
with the aid of a nocturnal increase of southerly 850 mb flow,
upslope flow and isentropic lift to the north of a low pressure
moving from Southeast Colorado toward the Oklahoma Panhandle.

Speaking of upslope flow, east to northeast surface flow will
become entrenched across the forecast area tonight, leading to
very low ceilings and fog along and north of the I-70 corridor.
A Dense Fog Advisory could become necessary overnight.

&&

.SHORT TERM /THROUGH THURSDAY NIGHT/...
Issued at 235 PM MDT Wed Aug 27 2025

Through Tonight: Westerly flow aloft is present over the region
this afternoon.. on the eastern periphery of a deamplifying
ridge progressing slowly east across the High Plains.. and
southwestern fringe of a broad upper level trough /cyclonic flow
aloft/ over the eastern CONUS. In the lower levels (surface to
850 mb).. the Tri-State area was situated on the eastern
periphery of a broad lee cyclone (extending eastward from
central-southern CO into west-southwest KS), where modest
southerly flow was present.. mainly over eastern portions of the
Goodland county warning area (per surface observations and KGLD
velocity data). As of 19Z, pervasive stratus has lifted/
scattered over southwestern portions of the area (mainly south
and west of Goodland).. where temperatures were rising through
the 70's. Meanwhile, east and north of Goodland.. low overcast
(and a shallow cool/stable airmass) persists. Challenging
convective forecast. High-res guidance continues to suggest that
diurnal convection emanating from the Colorado Front Range will
progress downstream into eastern CO during the late afternoon
(~00-02 UTC) and far western KS during the early evening (02-04
UTC), though.. a fair amount of model-to-model and run-to-run
variability persists with regard to convective coverage. While
moderate instability (~1500 J/kg MLCAPE) will be present over
portions of eastern CO by 00 UTC.. weak forcing, modest (~6.5
C/km) mid-level lapse rates, marginal effective deep layer shear
(~20-30 KT) and weak DCAPE suggest a rather limited severe
weather potential. Guidance indicates that convection will also
develop over portions of northwest KS this evening.. when and
where strengthening low-level southerly flow/warm advection (on
the E and N periphery of the southeastward-advancing lee
cyclone) will aid in the development of elevated convection, the
focus of which may lie along/near the I-70 corridor -- on the
cool side of a shallow, stable airmass (near the southern
periphery of persistent low overcast) -- where somewhat more
favorable deep layer shear (and focused forcing) could support
transient supercellular organization and some potential for
hail, though.. the presence of abundant updrafts /interference/
may be a mitigating factor. For reference, right-mover motion
this evening should be from ~350 deg @ ~15 KT.

Thu-Thu night: With little overall change in the synoptic
pattern, expect sensible weather conditions similar to today,
though.. environmental conditions are apt to be influenced by
evening-overnight convection.. creating a fair amount of
uncertainty with regard to forecast specifics.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Issued at 235 PM MDT Wed Aug 27 2025

Fri-Sun: Long range guidance suggests that the ridge will
further deamplify and migrate eastward over the central CONUS
through the upcoming weekend.. as an upper level trough /
complex upper level low in the eastern Pacific gradually
progresses eastward ashore the Pacific Coast.
Deamplification/weakening of the ridge and the presence of a
subtropical jet over Baja CA, the Desert Southwest and 4-Corners
on Fri.. and subsequent development of a more progressive,
unidirectional flow pattern Sat-Sun.. may preclude substantial
changes in sensible weather conditions compared to previous
days, depending on upstream convective development along the
Colorado Front Range/Palmer Divide and nature/extent/evolution
of downstream propagation into eastern Colorado and western
Kansas.

Mon-Wed: Long range guidance suggests a return to WNW-NW flow
aloft, on the eastern periphery of a modestly amplifying upper
level ridge over the Rockies and southwest fringe of a complex
upper trough / broad cyclonic flow aloft over the eastern
CONUS.. similar to this week's pattern.

&&

.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1109 PM MDT Wed Aug 27 2025

Upslope flow associated with entrenched east to northeast
surface winds lead to worsening aviation conditions overnight.
Ceilings will continue to fall, reaching LIFR at KGLD and KMCK
by 09z. Fog is also expected with prevailing visibility of 1 mile
or less at both sites. Conditions should improve after 15z as
ceilings rise to IFR and MVFR.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

UPDATE...Grantham
SHORT TERM...Vincent
LONG TERM...Vincent
AVIATION...Melto
Hazardous weather outlook, Aug 27, 1:36 PM CDT, 12 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1236 PM MDT Wed Aug 27 2025

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281845-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1236 PM MDT Wed Aug 27 2025 /136 PM CDT Wed Aug 27 2025/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

Thunderstorms that develop along the Colorado Front Range this
afternoon will track east toward the Kansas border late this
afternoon and evening. Wind gusts up to 60 mph are possible with the
strongest storms, mainly in eastern Colorado and adjacent Kansas
border counties between 6 PM and 10 PM MDT.

Additional showers and thunderstorms will develop over portions of
northwest Kansas this evening and overnight. Locally heavy rainfall
can be expected with any storms.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is presently not anticipated.

Vincent

In the hours before

Local storm report, Aug 27, 10:21 PM CDT, 3 hours 22 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
921 PM MDT Wed Aug 27 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0917 PM     Hail             11 S Sharon Springs     38.74N 101.74W
08/27/2025  M1.00 Inch       Wallace            KS   Public

            Still hailing at the time of the report.
            Hail was to the size of quarters along with
            winds gusting to 45 to 50 mph and heavy
            rain.

&&

BJH
Special weather statement, Aug 27, 11:53 PM CDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Goodland KS
1053 PM MDT Wed Aug 27 2025

KSZ041-042-280545-
Wichita KS-Greeley KS-
1053 PM MDT Wed Aug 27 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN WICHITA AND SOUTHEASTERN
GREELEY COUNTIES THROUGH 1145 PM MDT/1245 AM CDT/...

At 1052 PM MDT/1152 PM CDT/, Doppler radar was tracking a cluster of
strong thunderstorms along a line extending from 5 miles southwest of
Leoti to 16 miles south of Tribune. Movement was southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

These storms will remain over mainly rural areas of southern Wichita
and southeastern Greeley Counties, including the following
locations... Lydia and Selkirk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3827 10184 3856 10143 3845 10113 3828 10112
      3826 10115 3826 10183
TIME...MOT...LOC 0452Z 300DEG 19KT 3845 10145 3825 10165

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Grantham
Local storm report, Aug 28, 12:35 AM CDT, 1 hour 8 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
1135 PM MDT Wed Aug 27 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1124 PM     Flood            1 WNW Colby             39.39N 101.05W
08/27/2025                   Thomas             KS   Trained Spotter

            4 inches of water covering all of South
            Range Avenue at the Thomas County
            Fairgrounds in Colby.

&&

Grantham

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 8:22 PM CDTSevere Thunderstorm WarningGLDGove, Logan23 min
Aug 27, 8:41 PM CDTSevere Thunderstorm WarningGLDGove, Logan34 min
Aug 27, 9:08 PM CDTAreal Flood AdvisoryGLDLogan, Wallace, Wichita3 hr
Aug 27, 10:03 PM CDTSevere Thunderstorm WarningGLDGreeley, Wallace, Wichita42 min
Aug 27, 11:53 PM CDTSpecial Weather StatementGLDWichita52 min
Aug 28, 12:04 AM CDTAreal Flood AdvisoryGLDThomas3 hr
Aug 28, 12:38 AM CDTAreal Flood AdvisoryGLDSheridan3 hr

Nearby

Flash Flood Warnings in Kansas, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.